Minnesota, 2012Hail and Damaging Wind in Minnesota, July 22, 2012
July 22, 2012 · NWS FGF · 8 events in 3 counties and zones
A frontal boundary moved into extreme northwest Minnesota by the early afternoon of July 22nd, helping to initiate a few thunderstorms just to the north of the Pembina/St. Vincent area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary moved into extreme northwest Minnesota by the early afternoon of July 22nd, helping to initiate a few thunderstorms just to the north of the Pembina/St. Vincent area. These storms tracked to the east over the next several hours and affected portions of the Lake of the Woods and Baudette areas with large hail. There was then a break of several hours before more thunderstorms fired up along the same boundary, which by late afternoon extended from the Lake of the Woods to Hillsboro, North Dakota, to near Mobridge, South Dakota. These thunderstorms also tracked to the east while additional storms flared up across portions of west central Minnesota. These storms predominantly produced large hail, but isolated strong winds also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 9:16 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 22, 9:16 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1016 AM CDT SUN JUL 22 2012
.DISCUSSION...
HAD SOME CONVECTION FIRE UP JUST NORTH OF THE PEMBINA/ST. VINCENT
AREA WHICH IS SLOWLY DRIFTING TO THE EAST. THIS MAY CLIP PORTIONS
OF NORTHEAST ROSEAU OR NORTHERN LAKE OF THE WOODS COUNTIES IN THE
NEXT COUPLE OF HOURS BEFORE IT MOVES EAST OF THE AREA. WENT AHEAD
AND ADDED SOME ISOLATED THUNDER CHANCES FOR THESE AREAS TO COVER
THIS POTENTIAL. OTHERWISE LOTS OF SUN ACROSS THE AREA AND WITH
GUIDANCE SHOWING THE HEAT CONTINUING ALSO BUMPED UP HIGHS ACROSS
SOUTHEAST ND JUST A BIT. AS FAR AS SEVERE POTENTIAL THIS AFTERNOON
THERE ARE STILL QUESTIONS. SEVERAL OF THE NEW 12Z MODELS HAVE COME
IN LOOKING MUCH DRIER NOW. SFC FRONT/TROUGH HAS NOW PUSHED INTO
THE RED RIVER VALLEY. WINDS ARE STILL PRETTY WEAK ALONG THIS
BOUNDARY SO IT IS NOT PROVIDING MUCH CONVERGENCE. NOT MUCH COOLING
BEHIND IT EITHER SO IT MAY BE MORE OF A TROUGH LINE AND IS
THEREFORE NOT LIKELY TO BE A STRONG FOCUSING MECHANISM FOR SEVERE
WEATHER. HOWEVER WITH HIGHS IN THE LOW 90S AND DEW POINTS AROUND
70F THERE IS A LOT OF CAPE. THE BEST SOURCE OF LIFT IS THE SHORT
WAVE APPROACHING THE MANITOBA LAKES REGION. DOWN TOWARD THE ND/SD
BORDER MID LEVEL TEMPS MAY CAP ANY CONVECTION. SO STILL A LOT OF
UNCERTAINTY BUT COVERAGE WOULD PROBABLY BE ISOLATED AT BEST. DO
NOT REALLY EXPECT MUCH TO GET GOING UNTIL MID TO LATE AFTERNOON IF
AT ALL AND LAST INTO EARLY EVENING. THERE IS NO LOW LEVEL JET TO
KEEP THINGS GOING AFTER THE LOSS OF HEATING.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD. LIGHT
SOUTHERLY WINDS WILL PICK UP AND SHIFT TO THE NORTHWEST AS A FRONT
COMES THROUGH. THERE COULD BE SOME CONVECTIVE ACTIVITY NEAR THE
FRONT DURING THE 21 TO 03Z TIME FRAME...MAINLY NEAR KBJI OR KFAR.
HOWEVER...THERE IS SOME QUESTION AS TO HOW WIDESPREAD SO WILL KEEP
MENTION OUT OF THE TAFS FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 259 AM CDT SUN JUL 22 2012/
SHORT TERM...
MAIN CONCERN FOR THE SHORT TERM CONTINUES TO BE CONVECTIVE CHANCES.
WV LOOP SHOWS A FAIRLY VIGOROUS SHORTWAVE MOVING THROUGH
SASKATCHEWAN...AND MODELS ARE ALL IN FAIRLY DECENT AGREEMENT ON
TAKING THE FEATURE ACROSS MANITOBA TODAY AND INTO ONTARIO. THIS
SHOULD HELP PUSH ANOTHER SFC TROUGH AND WEAK FRONTAL BOUNDARY INTO
THE CWA THROUGHOUT THE DAY. WINDS SHIFTING TO THE SOUTH AHEAD OF
THE FRONT SHOULD HELP DEW POINTS RETURN TO THE 60S AND WITH TEMPS
GETTING BACK TO THE UPPER 80S TO LOW 90S...CAPE VALUES OF
2000-3000 J/KG WILL BE POSSIBLE AS THE BOUNDARY COMES THROUGH.
THERE IS THE QUESTION OF THE CAP AND MODELS ALL HOLD OFF ON
DEVELOPMENT ALONG THE FRONT UNTIL LATE AFTERNOON/EVENING. MADE A
FEW MINOR TWEAKS TO GOING POPS...BUT OVERALL KEPT THE TREND OF
20-30 PERCENT ALONG THE BOUNDARY FOR THE AFTERNOON AND EVENING
HOURS. BULK SHEAR VALUES ARE NOT PARTICULARLY IMPRESSIVE OVER THE
SOUTHERN CWA...BUT GET UP TO AROUND 45 KTS OR SO NEAR LAKE OF THE
WOODS...SO THE NORTHEASTERN COUNTIES WILL HAVE THE BEST CHANCE OF
SEEING SOMETHING SEVERE.
THERE SHOULD BE SOME DECENT COLD AIR ADVECTION TONIGHT BEHIND THE
DEPARTING BOUNDARY. A FEW SHOWERS MAY LINGER IN THE FAR SOUTH LATE
TONIGHT BUT OVERALL THINK THAT TONIGHT AND TOMORROW SHOULD BE
PRETTY QUIET WITH HIGH PRESSURE BUILDING IN. MONDAY SHOULD BE
FAIRLY SIMILAR TO SATURDAY WITH HIGHS IN THE 80S AND LOWER
DEWPOINTS BEHIND THE FRONTAL BOUNDARY.
EASTERLY WINDS WILL BEGIN TO PICK UP MONDAY NIGHT AS SFC TROUGH
DEVELOPS ALONG THE MT BORDER. SOME STRAY CONVECTIVE ACTIVITY
MAKING IT INTO THE FAR SOUTHERN OR WESTERN CWA IS NOT OUT OF THE
QUESTION MONDAY NIGHT OR TUESDAY...SO KEPT LOW POPS GOING IN THOSE
AREAS. A BETTER CHANCE WILL ARRIVE TUESDAY NIGHT AS A WEAK
SHORTWAVE COMES OVER THE TOP OF THE UPPER RIDGE INTO THE NORTHERN
PLAINS...WITH AN EVEN STRONGER UPPER LOW OVER SASKATCHEWAN.
CONTINUED TO KEEP HIGH CHANCE POPS GOING AS A DECENT SFC TROUGH
MOVES OUT INTO THE CWA.
LONG TERM (WEDNESDAY-SATURDAY)...
THE MAIN FORECAST CHALLENGE DURING THIS PERIOD WILL BE PRECIP
CHANCES MAINLY DURING THE WED/THU TIMEFRAME. THE 00Z GFS AND ECMWF
ARE IN FAIRLY GOOD AGREEMENT EARLY IN THE PERIOD WITH THE
PROGRESSION OF A FAIRLY STRONG SHORTWAVE TROUGH SOUTHEAST ACROSS THE
CANADIAN PRAIRIES...WITH THE GEM SLOWER. THE GFS/ECMWF START TO
BRING THE SFC TROUGH/COLD FRONT ACROSS THE AREA ON WED...WITH SOME
SHOWERS/STORMS EXPECTED. THE LOW-LEVEL JET/WARM ADVECTION WILL BE
FOCUSED MORE ACROSS EASTERN MN...SO STILL UNCERTAINTY ON WHERE THE
PRECIP WILL BE FOCUSED. IF THE SLOWER GEM SOLUTION VERIFIED...THE
COLD FRONT WOULD NOT PUSH THROUGH UNTIL THUR. KEPT THE HIGHEST POPS
ACROSS THE NORTHERN AND EASTERN PARTS OF THE FORECAST AREA WED NIGHT
INTO THU...CLOSER TO THE BETTER FORCING ASSOCIATED WITH THE UPPER
LOW...ALTHOUGH QUITE A BIT OF UNCERTAINTY EXISTS DUE TO MODEL
DIFFERENCES DURING THESE PERIODS.
DEPENDING ON CLOUD COVER AND PRECIP...TEMPS SHOULD CONTINUE TO BE AT
OR A BIT ABOVE NORMAL FOR WED AND THU. COOLER AND DRIER AIR SHOULD
PUSH IN BEHIND THE SYSTEM LATER THU AND FRI...WITH HIGH PRESSURE
BUILDING IN. TEMPS ON FRI MAY REMAIN IN THE 70S TO LOW 80S...WITH A
BIT OF RECOVERY FOR SATURDAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GODON
Hazardous weather outlook, Jul 22, 4:56 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 AM CDT SUN JUL 22 2012
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
556 AM CDT SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE BEST CHANCES FOR STRONG TO SEVERE STORMS WILL BE EAST
OF A PARK RAPIDS TO FLAG ISLAND LINE WITH WEAKER STORMS PRODUCING
MAINLY LIGHTNING AND BRIEF DOWNPOURS FURTHER SOUTH AND WEST. THE
STRONG TO SEVERE STORMS OVER THE LAKE OF THE WOODS TO ITASCA STATE
PARK REGION COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. STORMS
WILL MOVE OFF TO THE SOUTH AND EAST OVERNIGHT AS A COLD FRONT
PUSHES THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS TUESDAY NIGHT
THROUGH FRIDAY. AT THIS TIME EXACTLY HOW STRONG STORMS WILL BECOME
IS UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A PARK RAPIDS TO FLAG
ISLAND LINE THIS AFTERNOON AND EVENING.
JR
Hail, Lake of the Woods
- When
- July 22, 11:45 AM CST
- Where
- Lake of the Woods County, 23.77 mi N of Lude
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 49.310, -94.850
Large hail was observed over open water on the Lake of the Woods, just west of Garden Island.
Hail, Lake of the Woods
- When
- July 22, 1:05 PM CST
- Where
- Lake of the Woods County, 1.65 mi NNE of Hackett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.840, -94.700
The hail fell at the Sportsman's Lodge.
Hail, Lake of the Woods
- When
- July 22, 1:20 PM CST
- Where
- Lake of the Woods County, 0.83 mi SSE of (Bde)baudette Intl A
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 48.710, -94.590
The hail fell at the Lake of the Woods campground.
Hail, Clay
- When
- July 22, 6:35 PM CST
- Where
- Clay County, 3.15 mi SE of Rollag
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.700, -96.180
Thunderstorm Wind, Becker
- When
- July 22, 6:45 PM CST
- Where
- Becker County, 1.58 mi WNW of Cormorant
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.740, -96.100
Several large trees were either snapped or uprooted along the north shore of Lake Ida. The trees varied in size from one to 2.5 feet in diameter.
Hail, Becker
- When
- July 22, 7:04 PM CST
- Where
- Becker County, 1.67 mi SE of Detroit Lakes Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.800, -95.860
Hail, Becker
- When
- July 22, 7:25 PM CST
- Where
- Becker County, 2.13 mi SSE of Osage
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.890, -95.260
Hail, Becker
- When
- July 22, 7:30 PM CST
- Where
- Becker County, 1.98 mi SW of Wolf Lake
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.800, -95.360
The time was estimated from radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 27, 201275 injured · 29 events
- Damaging Winds in Georgia, July 22 to 26, 2012$55,000 · 55 kt wind · 26 events
- Damaging Wind in South Dakota, July 22, 20121 injured · $60,000 · 70 kt wind · 1 event
- Wildfire in Iowa, July 22, 20121 injured · $40,000 · 1 event
- Lightning Strike in Florida, July 22, 2012$40,000 · 1 event
- Excessive Heat in Illinois, July 22 to 27, 201217 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 201210 events
- Excessive Heat in Kansas, July 22 to 25, 201210 events
- Hail and Damaging Winds in North Dakota, July 22, 2012$7,000 · 1.75 in hail · 10 events
- Damaging Wind in Montana, July 22, 2012$15,000 · 52 kt wind · 1 event
- Hail in North Carolina, July 22, 20121.25 in hail · 9 events
- Hail in North Dakota, July 22, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385783, 385779, 385778, 385780, 385784, 385782, 385781, 385785.